Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A first integral for $ C^{\infty}$, k-basic Finsler surfaces and applications to rigidity


Authors: P. Foulon and R. Ruggiero
Journal: Proc. Amer. Math. Soc. 144 (2016), 3847-3858
MSC (2010): Primary 37D40, 58B20; Secondary 53D25, 53C24
DOI: https://doi.org/10.1090/proc/13079
Published electronically: March 17, 2016
MathSciNet review: 3513543
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that a compact $ C^{\infty }$, k-basic Finsler surface without conjugate points and genus greater than one is Riemannian. This result is a $ C^{\infty }$ version of the fact, proved by G. Paternain, that analytic, compact, k-basic Finsler surfaces with genus greater than one are Riemannian. The proof in the $ C^{\infty }$ case relies mainly on two facts: first of all the existence of a first integral for the geodesic flow of any k-basic Finsler surface, one of the main contributions of this note; and secondly the triviality of every first integral assuming the absence of conjugate points.


References [Enhancements On Off] (What's this?)

  • [1] H. Akbar-Zadeh, Sur les espaces de Finsler à courbures sectionnelles constantes, Acad. Roy. Belg. Bull. Cl. Sci. (5) 74 (1988), no. 10, 281-322 (French, with English summary). MR 1052466 (91f:53069)
  • [2] D. Bao, S.-S. Chern, and Z. Shen, An introduction to Riemann-Finsler geometry, Graduate Texts in Mathematics, vol. 200, Springer-Verlag, New York, 2000. MR 1747675 (2001g:53130)
  • [3] David Bao and Colleen Robles, Ricci and flag curvatures in Finsler geometry, A sampler of Riemann-Finsler geometry, Math. Sci. Res. Inst. Publ., vol. 50, Cambridge Univ. Press, Cambridge, 2004, pp. 197-259. MR 2132660 (2005k:53124)
  • [4] Alessandro G. Chimenton, José Barbosa Gomes, and Rafael O. Ruggiero, Transitivity of Finsler geodesic flows of compact surfaces without conjugate points and higher genus, and applications to Finsler rigidity problems, Houston J. Math. 41 (2015), no. 2, 523-551. MR 3403744
  • [5] Gonzalo Contreras and Renato Iturriaga, Convex Hamiltonians without conjugate points, Ergodic Theory Dynam. Systems 19 (1999), no. 4, 901-952. MR 1709426 (2000h:37102), https://doi.org/10.1017/S014338579913387X
  • [6] G. Contreras, R. Iturriaga, G. P. Paternain, and M. Paternain, Lagrangian graphs, minimizing measures and Mañé's critical values, Geom. Funct. Anal. 8 (1998), no. 5, 788-809. MR 1650090 (99f:58075), https://doi.org/10.1007/s000390050074
  • [7] José Barbosa Gomes and Rafael O. Ruggiero, Smooth k-basic Finsler compact surfaces with expansive geodesic flows are Riemannian, Houston J. Math. 37 (2011), no. 3, 793-806. MR 2844450 (2012k:53171)
  • [8] José Barbosa Gomes and Rafael O. Ruggiero, On Finsler surfaces without conjugate points, Ergodic Theory Dynam. Systems 33 (2013), no. 2, 455-474. MR 3035293, https://doi.org/10.1017/S0143385711001027
  • [9] P. Foulon, Oral communication: On the flag curvature of Katok-Ziller metrics.
  • [10] José Barbosa Gomes and Rafael O. Ruggiero, Weak integrability of Hamiltonians on the two torus and rigidity, Nonlinearity 26 (2013), no. 7, 2109-2129. MR 3078109, https://doi.org/10.1088/0951-7715/26/7/2109
  • [11] A. Katok, Lyapunov exponents, entropy and periodic orbits for diffeomorphisms, Inst. Hautes Études Sci. Publ. Math. 51 (1980), 137-173. MR 573822 (81i:28022)
  • [12] Harold Marston Morse, A fundamental class of geodesics on any closed surface of genus greater than one, Trans. Amer. Math. Soc. 26 (1924), no. 1, 25-60. MR 1501263, https://doi.org/10.2307/1989225
  • [13] Gabriel P. Paternain, Finsler structures on surfaces with negative Euler characteristic, Houston J. Math. 23 (1997), no. 3, 421-426. MR 1690049 (2000b:53102)
  • [14] Zhongmin Shen, Lectures on Finsler geometry, World Scientific Publishing Co., Singapore, 2001. MR 1845637 (2002f:53032)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 37D40, 58B20, 53D25, 53C24

Retrieve articles in all journals with MSC (2010): 37D40, 58B20, 53D25, 53C24


Additional Information

P. Foulon
Affiliation: Centre International de Rencontres Mathématiques-CIRM, 163 avenue de Luminy, Case 916, F-13288 Marseille - Cedex 9, France
Email: foulon@cirm-mathl.fr

R. Ruggiero
Affiliation: Departamento de Matemática, PUC-Rio, Rua Marqués de São Vicente 225, Rio de Janeiro, Brazil, 22453-900
Email: rorr@mat.puc-rio.br

DOI: https://doi.org/10.1090/proc/13079
Keywords: Finsler surface, k-basic Finsler manifolds, conjugate points
Received by editor(s): January 28, 2015
Received by editor(s) in revised form: October 28, 2015
Published electronically: March 17, 2016
Additional Notes: The second author was partially supported by CNPq, CAPES, FAPERJ and CIRM
Communicated by: Yingfei Yi
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society